CASE

A 65-year-old female with metastatic non-small cell lung cancer (NSCLC) of squamous cell histology presents with nausea/vomiting and changes in mental status. She is due for day 8 gemcitabine.

History Seven days ago, the patient received cycle 2 of cisplatin and gemcitabine for her NSCLC. The patient’s husband states that his wife took antiemetics as directed, but noticed she had become disoriented and confused over the last 2 days. She is still taking her antiemetic prochlorperazine every 4 hours with minimal relief.

Her medical history includes hypertension and Stage IV NSCLC with bone metastasis. She was taking the following medications: hydrochlorothiazide 25mg daily, prochlorperazine 10mg every 4 hours as needed for nausea/vomiting, dexamethasone 8mg daily for 3 days postchemotherapy, and aprepitant 80mg daily for 2 days postchemotherapy.

Her laboratory test results were as follows:

Na 140mEq/L            WBC 4.5

K    3.4mEq/L            Hgb 12g/dL

CL  110mEq/L            Plts 140

CO2 24                       Albumin 2.4g/dL

BUN 48mg/dL           

Scr 1.6mg/dL

Ca 14mg/dL

What is the likely cause of the patient’s nausea/vomiting and mental status changes?

Click NEXT to view the patient’s diagnosis and an explanation.